What would you do

  1. Let's say you have a pt 93yr old female. Would you give her a Benzo such Ativan or Xanax. Say your pt has insomnia. She'll call out numbers during shift but at bed time she's up all night. Let's say her doc put her on Xanax 0.25mg but made her worse. Like She doesn't eat, drink or open her eyes. She's so disoriented and drowsy and falls out her chair and bed more.
    •  
  2. Visit iwannabeanursee profile page

    About iwannabeanursee

    Joined: Dec '16; Posts: 41; Likes: 13

    18 Comments

  3. by   student_nrs
    No, I would not give any elderly patient a benzo for insomnia. Xanax is on the Beers list and increases falls in older adults. Melatonin and trazadone are more appropriate medications to help older adults sleep. It's also important to incorporate non pharmacological interventions like creating a calm environment, decreasing noise & light, and creating bedtime routines like having a cup of tea or getting a massage. If for some reason the older adult really does need to be on Xanax it should be a decreased dose. 0.25mg is the normal dose and is probably too high for this person.
  4. by   iwannabeanursee
    Quote from student_nrs
    No, I would not give any elderly patient a benzo for insomnia. Xanax is on the Beers list and increases falls in older adults. Melatonin and trazadone are more appropriate medications to help older adults sleep. It's also important to incorporate non pharmacological interventions like creating a calm environment, decreasing noise & light, and creating bedtime routines like having a cup of tea or getting a massage. If for some reason the older adult really does need to be on Xanax it should be a decreased dose. 0.25mg is the normal dose and is probably too high for this person.
    Tell that to the facility I work at. My resident hasn't been the same since they put her on that drug. She won't acceot meals or fluids and I blame them. Her speech used to be clear now it's slurred. She's so out of it. Yesterday they discontinued it and now putting her on Haldol. All she was on before was melatonin and she was fine well not with the insomnia but at least she was alert and accepting fluids and meals, and falling less. I had to fill out 3 A&Is. they also are trying to add on a bp pill which I don't think she needs.
    Last edit by iwannabeanursee on Jan 6
  5. by   student_nrs
    Have you talked to anyone about your concerns? Have they given you an explanation on why they think these meds are the best choices for this resident?
  6. by   Lev <3
    You have to be very careful with benzos in the elderly population.

    Quote from iwannabeanursee
    She's so disoriented and drowsy and falls out her chair and bed more.
    This concerns me. This could be the meds...or something else.

    Is she breathing effectively? What's her pulse ox once the meds kick in?

    She may need a dose decrease...or a different med...or no med at all. Some of these meds have the opposite affect and can actually keep your patient up.

    Its pretty typical for elderly patients to not sleep at night. Particularly in the dementia population.

    Find out if there is anything else keeping her from sleeping? Is she cold? Does she need another blanket. Is her back hurting her? Maybe a PRN tylenol at bedtime? Some patient's swear by tylenol to help them sleep.
  7. by   iwannabeanursee
    They started her on these drugs also for anxiety. She used to shout random numbers during the shift and at night she just wouldn't sleep. When she started the med her behavior got worse. I was talking with other nurses I don't think she should be put on this med and they give me this look like Idk what I'm talking about? Her daughter told me this is what the doc prescribed and believes this is best. Her family agreed to it.I hate the fact that I'm the one that has to give her this drug. I didn't even know they d/c her Xanax and now I have to start injecting her with Haldol. People I'm a new lpn I've only been at this facility a month. I'm new at this. Everyday I work is a bad day.
    Last edit by iwannabeanursee on Jan 6
  8. by   iwannabeanursee
    Quote from Lev <3
    You have to be very careful with benzos in the elderly population.



    This concerns me. This could be the meds...or something else.

    Is she breathing effectively? What's her pulse ox once the meds kick in?

    She may need a dose decrease...or a different med...or no med at all. Some of these meds have the opposite affect and can actually keep your patient up.

    Its pretty typical for elderly patients to not sleep at night. Particularly in the dementia population.

    Find out if there is anything else keeping her from sleeping? Is she cold? Does she need another blanket. Is her back hurting her? Maybe a PRN tylenol at bedtime? Some patient's swear by tylenol to help them sleep.
    She doesn't have any breathing probs. Her pulse ox is 99-100%. No she's never had any pain all I know when I started here was she is in for dementia. The only meds they'd have me give her was her was a supplement and melatonin.

    The reason I ask this question is bc in nursing school we were told not to give benzos to the elderly, I even remembered when reading my notes. why do facilities do it?
    Last edit by iwannabeanursee on Jan 6
  9. by   angeloublue22
    Whoa, that is concerning, what's also concerning is the choice to inject Haldol. I work in psych and we don't inject drugs unless someone is unable or unwilling to swallow meds and they have to meet specific guidelines like they are at risk of hurting themselves or others. Giving regular injections like that can damage muscle tissue and makes them more prone to infx and skin break down, especially in the elderly. Do you know why they choose to inject it instead of having her take it orally? It sounds like your facility is trying to drug up your clients at least from what you just said. Unfortunately, if you are concerned you need to advocate for your client. I've found that bringing up (I even print studies) evidence based research helps prove your point. Also, you can ask the provider about their rationale. Ask about the patient goals and how they are trying to meet them.
  10. by   elkpark
    These are concerns that should be addressed with the individual who is actually prescribing medications for this client, as well as documenting her level of sedation and any safety concerns in the record.
  11. by   student_nrs
    Quote from angeloublue22
    Whoa, that is concerning, what's also concerning is the choice to inject Haldol. I work in psych and we don't inject drugs unless someone is unable or unwilling to swallow meds and they have to meet specific guidelines like they are at risk of hurting themselves or others. Giving regular injections like that can damage muscle tissue and makes them more prone to infx and skin break down, especially in the elderly.
    Even more concerning is that Haldol has a black box warning and is not approved for use in patients with dementia because there is an increased risk for death.

    From you what you describe, it sounds like your facility may be trying to take the easy/lazy way out of addressing the resident's needs and behaviors by inappropriately medicating her, rather than using safe, evidence-based interventions. I know it can be scary being the new person who speaks up, but I agree with other posters. You need to advocate for this resident by contacting the provider prescribing these medications and voice your concerns. Did you use SBAR in nursing school or use it at your facility? I've found this helps me plan what I want to say and keeps the conversation professional. As others have suggested, having some evidence-based articles to help back you up is not a bad idea.
  12. by   bluegeegoo2
    Dementia patients present with restlessness when they have pain, are cold/hot, hungry, need to toilet, or have an infection (UTI?).

    I have seen plain ol' Tylenol do amazing things for agitated dementia patients and after attempting to meet other needs (toileting, offering food/fluids, adjusting temp, lights, noise level, etc) I default to pain and more often than not, the Tylenol settles them down.

    Does your patient have a dx that could reasonably lead to pain? Has she been tested for a UTI?
  13. by   iwannabeanursee
    Well she died over the weekend. I wasn't working that weekend. I was told yesterday when I punched in. They basically killed her.
  14. by   elkpark
    Quote from iwannabeanursee
    They basically killed her.
    That's quite a dramatic statement -- do you have any evidence to support that?

close